Alert archive / Washington / Freeze Warnings in 2021
Freeze Warning 6, NWS Pendleton, OR
NWS Pendleton, OR issued this freeze warning at Oct 10, 2021, 3:02 PM PDT for Klickitat County, Yakima County, Washington. It took effect at Oct 11, 2021, 3:00 AM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2021, 3:02 PM PDT (22:02 UTC)
- In effect from
- Oct 11, 2021, 3:00 AM PDT
- Expired
- Oct 11, 2021, 1:22 AM PDT
- In force
- Issued by
- NWS Pendleton, OR
Counties Klickitat County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 157 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WWUS76 KPDT 102202 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 302 PM PDT Sun Oct 10 2021 WAZ027-521-111200- /O.NEW.KPDT.FZ.W.0006.211011T1000Z-211011T1600Z/ Yakima Valley-Simcoe Highlands- Including the cities of Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 302 PM PDT Sun Oct 10 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Yakima Valley and Simcoe Highlands. * WHEN...From 3 AM to 9 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ORZ044-507-508-510-WAZ028-029-111200- /O.NEW.KPDT.FZ.A.0002.211012T1000Z-211012T1600Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington- Including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, and Walla Walla 302 PM PDT Sun Oct 10 2021 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...In Washington, Lower Columbia Basin of Washington and Foothills of the Blue Mountains of Washington. In Oregon, Lower Columbia Basin of Oregon, Foothills of the Northern Blue Mountains of Oregon, Foothills of the Southern Blue Mountains of Oregon and North Central Oregon. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
1 follow-up statement
879 WWUS76 KPDT 110822 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 122 AM PDT Mon Oct 11 2021 WAZ027-521-112200- /O.CAN.KPDT.FZ.W.0006.211011T1000Z-211011T1600Z/ /O.NEW.KPDT.FZ.W.0007.211012T1000Z-211012T1600Z/ Yakima Valley-Simcoe Highlands- Including the cities of Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 122 AM PDT Mon Oct 11 2021 ...FREEZE WARNING IS NOW IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Yakima Valley and Simcoe Highlands. * WHEN...From 3 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ORZ044-507-508-510-WAZ028-029-112200- /O.UPG.KPDT.FZ.A.0002.211012T1000Z-211012T1600Z/ /O.NEW.KPDT.FZ.W.0007.211012T1000Z-211012T1600Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington- Including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, and Walla Walla 122 AM PDT Mon Oct 11 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Washington, Lower Columbia Basin of Washington and Foothills of the Blue Mountains of Washington. In Oregon, Lower Columbia Basin of Oregon, Foothills of the Northern Blue Mountains of Oregon, Foothills of the Southern Blue Mountains of Oregon and North Central Oregon. * WHEN...From 3 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Oct 10, 3:00 PM PDT, 2 minutes earlier.
Area forecast discussion, Oct 10, 3:00 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
300 PM PDT Sun Oct 10 2021
.SHORT TERM...TONIGHT THROUGH TUESDAY...Current radar and visible
satellite imagery showing partly cloudy skies as some pockets of
light showers are present at elevation across the Cascades and
Blues. A chance of rain showers will mainly occur at elevation
through the day today, but will incorporate the foothills, areas
of the east slopes of the Oregon Cascades, and the John Day-Ochoco
Highlands late tonight into Monday morning. This is all
associated with a passing cold front and associated upper level
trough. The front will exit our area through the afternoon and
early evening hours today, but the trough will instead dig south
into Northern Nevada overnight tonight before continuing through
Nevada and into the four corners region by Tuesday morning. Rain
chances diminish quickly Monday morning as a dry and cold airmass
infiltrates into the Pacific Northwest behind the dropping trough.
This will bring widespread frigid temperatures through our area,
which will begin tonight for some spots along the east slopes of
the Washington Cascades. Thus, a freeze warning has been issued
tonight into Monday morning for the Simcoe Highlands and the
Yakima Valley, and a freeze watch has also been issued for the
Lower Columbia Basin and through the foothills of the Blues
Monday night into Tuesday morning. This will be the first hard
freeze for most spots as overnight lows will plummet into the
upper 20s to low 30s. Highs will also stay about 10 degrees below
normal both Monday and Tuesday, with temperatures peaking in the
mid to upper 50s across the Basin.
The wind advisory that was active this morning for the Eastern
Gorge and the Simcoe Highlands has been cancelled due to winds
subsiding to below advisory criteria. However, breezy northwest
winds will continue through the evening between 20-30 mph, but
will subside to 15-20 mph by Monday. Localized blowing dust will
also be possible for the Lower Columbia Basin through this
evening, but confidence is lacking as very little was observed
this morning via visible satellite, observations, and webcams.
A transient ridge moves onshore and through our area from the
southwest on Tuesday, which keeps skies mostly clear Monday
evening through Tuesday afternoon. This ridge is short-lived as
another upper level trough will move along the Washington coast
late Tuesday into the early morning hours on Wednesday. Showers
look to stay confined at elevation along the Cascades late Tuesday
before spilling over into the Basin on Wednesday. 75
.LONG TERM...WEDNESDAY THROUGH SUNDAY...Sensible weather concerns
in the extended forecast will mostly revolve around a quick
moving cold front and shortwave trough Wednesday. Otherwise,
guidance is in good agreement of a benign weather pattern from
Thursday into the weekend.
Wednesday, a shortwave trough coupled with a surface cold front
will move across the forecast area through the morning and early
afternoon. This will provide a chance of light rain for the lower
elevations, while the mountains will see a chance of snow in the
morning then turning to rain showers by the afternoon. Breezy
westerly winds will also develop ahead and behind the frontal
boundary passage in the morning, then gradually decreasing
overnight. Thursday, a shortwave ridge moving over the region will
provide dry and calm conditions while turning flow aloft to the
west. Through early Sunday, flow aloft will continue to be
westerly as a broad ridge moves across the western CONUS.
Moisture caught in the westerly flow aloft will provide a chance
of upslope snow/rain showers in the WA Cascades Thursday into the
weekend. Otherwise, the rest of the forecast area will remain
mostly dry with a gradual warming trend each day and terrain
driven locally breezy conditions in the afternoons.
Overall, ensemble and deterministic guidance is in great
agreement with each other through the extended period. Amongst the
WPC 500mb cluster analysis and the 500mb EOF patterns, the main
source of lies in the amplitude of the ridge moving into the
western CONUS late Thursday through Saturday. Though current
forecast is reflective of a more zonal pattern with gradual
warming at the surface, a higher amplitude ridge with southwest
flow aloft over the forecast area could result in better warming
at the surface between Friday and Saturday. In the end, the better
warming would result in a chance for portions of central OR and
the Columbia Basin/Gorge seeing a chance at afternoon highs in the
low 70s, as opposed to mid 60s. Lawhorn/82
&&
.AVIATION...18Z TAFs...VFR conditions to prevail through the
period, though MVFR conditions may be possible with weather
impacts. Behind the cold front passage today, breezy westerly
winds will continue, with sites YKM/PSC/ALW/RDM expected to see
15-20kts with gusts up to 25kts possible. Sites DLS/PDT will see
20-25kts winds with gusts 30-35kts possible at times. Winds will
gradually decrease this afternoon into the evening, becoming less
than 12kts at all sites by 06Z tonight. CIGS will be 5k-12kft and
sct-ovc at sites DLS/PDT/RDM/BDN/ALW through the period with
higher clouds possible at all sites through this afternoon. Sites
RDM/BDN may see CIGS drop to 3kt-5kft as another round of
precipitation moves into the area. Precip will start off as rain
later this evening, but rain and snow may be possible at site BDN
after midnight. Lawhorn/82
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 35 56 26 54 / 20 10 0 0
ALW 37 55 30 55 / 20 0 0 0
PSC 38 62 32 59 / 10 0 0 0
YKM 31 59 26 58 / 0 0 0 0
HRI 39 60 30 59 / 10 0 0 0
ELN 34 56 27 56 / 10 0 0 0
RDM 29 51 21 54 / 20 10 0 0
LGD 32 50 26 51 / 20 10 0 0
GCD 31 47 25 52 / 30 20 0 0
DLS 43 61 36 61 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Monday night through Tuesday morning for
ORZ044-507-508-510.
WA...Freeze Watch from late Monday night through Tuesday morning for
WAZ028-029.
Freeze Warning from 3 AM to 9 AM PDT Monday for WAZ027-521.
&&
SHORT TERM...75
LONG TERM....82
AVIATION...82The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:22 AM PDT | Wind Advisory | PDT | Kittitas, Klickitat, Yakima | 12 hr |
| Oct 10, 3:02 PM PDT | Freeze Watch | PDT | Benton, Columbia, Franklin, Klickitat, Walla Walla | 10 hr |
Nearby
Freeze Warnings in Washington, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.